Alert archive / California / Wind Advisories in 2023
Wind Advisory 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 16, 2023, 12:58 AM PST for Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada. It took effect at Jan 16, 2023, 10:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2023, 12:58 AM PST (08:58 UTC)
- In effect from
- Jan 16, 2023, 10:00 AM PST
- Expired
- Jan 17, 2023, 4:00 AM PST
- In force
- 18 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 146 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010 WWUS75 KVEF 160858 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1258 AM PST Mon Jan 16 2023 CAZ523-525-161800- /O.NEW.KVEF.WI.Y.0004.230116T1800Z-230117T1200Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 1258 AM PST Mon Jan 16 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert and Morongo Basin. * WHEN...From 10 AM this morning to 4 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
643 WWUS75 KVEF 161010 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 210 AM PST Mon Jan 16 2023 AZZ003-036-CAZ522-524-NVZ017-020>022-161800- /O.EXB.KVEF.WI.Y.0004.230116T1800Z-230117T0200Z/ Northwest Deserts-Lake Mead National Recreation Area- Death Valley National Park-Eastern Mojave Desert- Western Clark and Southern Nye County-Las Vegas Valley- Southern Clark County- Including Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Baker, Mountain Pass, Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 210 AM PST Mon Jan 16 2023 /310 AM MST Mon Jan 16 2023/ ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM PST THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Northwest Deserts and Lake Mead National Recreation Area. In California, Death Valley National Park and Eastern Mojave Desert. In Nevada, Western Clark and Southern Nye County, Las Vegas Valley, Lake Mead National Recreation Area and Southern Clark County. * WHEN...From 10 AM this morning to 6 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ523-525-161800- /O.CON.KVEF.WI.Y.0004.230116T1800Z-230117T1200Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 210 AM PST Mon Jan 16 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert and Morongo Basin. * WHEN...From 10 AM this morning to 4 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
728 WWUS75 KVEF 161747 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 947 AM PST Mon Jan 16 2023 AZZ003-036-CAZ522-524-NVZ017-020>022-170200- /O.CON.KVEF.WI.Y.0004.230116T1800Z-230117T0200Z/ Northwest Deserts-Lake Mead National Recreation Area- Death Valley National Park-Eastern Mojave Desert- Western Clark and Southern Nye County-Las Vegas Valley- Southern Clark County- Including Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Baker, Mountain Pass, Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 947 AM PST Mon Jan 16 2023 /1047 AM MST Mon Jan 16 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Northwest Deserts and Lake Mead National Recreation Area. In California, Death Valley National Park and Eastern Mojave Desert. In Nevada, Western Clark and Southern Nye County, Las Vegas Valley, Lake Mead National Recreation Area and Southern Clark County. * WHEN...Until 6 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ523-525-170200- /O.CON.KVEF.WI.Y.0004.230116T1800Z-230117T1200Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 947 AM PST Mon Jan 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert and Morongo Basin. * WHEN...Until 4 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
074 WWUS75 KVEF 170155 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 555 PM PST Mon Jan 16 2023 AZZ003-036-CAZ522-524-NVZ017-020>022-170300- /O.EXP.KVEF.WI.Y.0004.000000T0000Z-230117T0200Z/ Northwest Deserts-Lake Mead National Recreation Area- Death Valley National Park-Eastern Mojave Desert- Western Clark and Southern Nye County-Las Vegas Valley- Southern Clark County- Including Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Baker, Mountain Pass, Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 555 PM PST Mon Jan 16 2023 /655 PM MST Mon Jan 16 2023/ ...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING... Wind gusts over 40 mph are becoming more isolated with winds in general on a decreasing trend. Since widespread advisory level winds are no longer expected, plan on letting the advisory expire on time. $$ CAZ523-525-171200- /O.CON.KVEF.WI.Y.0004.000000T0000Z-230117T1200Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 555 PM PST Mon Jan 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected to continue at times through much of the night. * WHERE...Western Mojave Desert and Morongo Basin. * WHEN...Until 4 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
271 WWUS75 KVEF 171143 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 343 AM PST Tue Jan 17 2023 CAZ523-525-171245- /O.EXP.KVEF.WI.Y.0004.000000T0000Z-230117T1200Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 343 AM PST Tue Jan 17 2023 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Wind gusts have gnerallly decreased to 30 mph or less across the western Mojave Desert and the Morongo Basin of San Bernardino County. West or northwest winds gusting 20 to 30 mph will continue for these areas through the day. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 15, 7:00 PM PST, 5 hours 58 minutes earlier.
Area forecast discussion, Jan 15, 7:00 PM PST, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 700 PM PST Sun Jan 15 2023 .SYNOPSIS...The next system will move into the area tonight and Monday bringing another round of heavy mountain snow and wide spread valley rain to the area. Dry, cooler weather is expected for the remainder of the week, however a system dropping in from the north on Thursday could result in light showers across parts of the area. && .UPDATE...Starting to see some light showers develop across the western Mojave Desert ahead of next shortwave coming into California. HRRR indicates showers will continue to develop and spread east-northeast into southern Nevada and northwest Arizona late this evening through Monday morning. HRRR suggests lines of showers and isolated thunderstorms developing under more unstable air mass tomorrow afternoon into the evening. Most of the QPF is expected to fall in the next 24-30 hours with lighter wrap around precipitation lingering in parts of southern Nevada and northwest Arizona into Tuesday. Expecting some stronger winds to develop within the Mojave Desert tomorrow. Winds back off some tomorrow night only to increase and shift from the west-northwest with the cold frontal passage. Not committed to any wind headlines yet but will take a close look as I work through the upcoming forecast for tonight. See no adjustments needed at this time. && .PREV DISCUSSION...159 PM PST Sun Jan 15 2023 .DISCUSSION...Tonight through Tuesday. The next storm to bring impacts to our area begins tonight with heavy snow getting underway after 10 pm this evening in the Sierra and after 4 am Monday elsewhere. Multiple areas are under Winter Storm Warnings for expected heavy snowfall overnight into Monday. Upgraded the Winter Weather Advisory in effect for Mohave County to a Winter Storm Warning primarily based on precipitation amounts forecast for the Northwest Plateau. Lesser amounts are expected across central Mohave County including the Hualapai Mountains where 3-6 inches are expected on Hualapai Road with higher amounts at Hualapai peak. This system is expected to bring widespread valley rain to the area as well - generally ranging from a few hundreths up to 1.50 inches. For the Las Vegas area, current forecast amounts range from 0.10-0.50 inches with locally higher amounts on the far west side. The other concern with this system is gusty wind conditions across the deserts. Borderline advisory level winds are forecast for the Western Mojave Desert and the Morongo Basin area Monday afternoon. No headlines yet but they could be needed at some point. Showers linger across parts of the area Monday night and even into Tuesday before dry conditions set in on Wednesday and continue through the weekend. High pressure building off the coast will essentially cutoff any AR moisture from reaching the coastal states for an extended period of time. The position of the high however will open the door for colder systems dropping into the area from the north which is the case for late Wednesday night and Thursday. Precipitation chances with that system are forecast to increase but amounts will generally be light. There is also some uncertainty tied that this system regarding whether it will be an drier, inside slider as depicted by the EC ensemble solutions or the slightly wetter GEFS/GEPS solutions. Beyond Thursday, dry weather is forecast Friday through the weekend. Temperatures are expected to bottom out Thursday and Friday around 10 degrees below normal before rebounding slightly over the weekend but still remaining well below normal. && .AVIATION...For Harry Reid...South to southwest winds gusting to 25 kts at times will continue through the late afternoon before decreasing overnight. VFR conditions are expected through this afternoon, but CIGs will lower once again overnight, falling to 3 to 5 kft by 2 AM as scattered showers move into the terminal area. The threat of showers will continue through Monday afternoon before ending in the evening. While not included in the latest TAF package, CIGs may fall below 3 kft tomorrow morning and afternoon in heavier precipitation. An isolated thundershower is also possible tomorrow afternoon, most likely between 10 AM and 4 PM. For the rest of southern Nevada, northwest Arizona and southeast California...South to southwest winds are expected at regional TAF sites into this evening as the area remains between two storm systems. VFR conditions are expected through the afternoon, but CIGs will lower overnight as the next system approaches. Most sites will see CIGs fall to 3 to 5 kft by tomorrow morning as rain and snow showers spread across the area, although CIGs lower than 3 kft will be possible in areas of heavier precipitation. A few isolated thundershowers are also possible Monday afternoon, mainly across southern Nevada and northwest Arizona. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Pierce DISCUSSION...Salmen AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 9:52 AM PST | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Wind Advisories in California, 2023Wind Advisories in Nevada, 2023Wind Advisories in Arizona, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.